Skip to main content

Does Otezla cause weight gain?

Medically reviewed by Carmen Fookes, BPharm. Last updated on Aug 16, 2021.

Official answer

by Drugs.com

No, Otezla does not cause weight gain, in fact, it is more likely to cause weight loss. In a pooled analysis of two large trials, ESTEEM 1 and ESTEEM 2, the average change in weight from the start of the trial to week 16 was -1.51 kg, or -3.33 lb for patients receiving Otezla 30mg twice daily. By week 52, approximately 19% of patients had lost more than 5% of their starting weight. Nobody described their weight loss as serious although two patients discontinued treatment because of weight loss.

The exact mechanism for weight loss with Otezla has not been determined, but no association has been found between weight loss and diarrhea, nausea, or vomiting, but it may be related to the phosphodiesterase (PDE4) inhibitory activity of Otezla. Patients treated with Otezla should have their weight monitored regularly and discontinuation of Otezla may need to be considered If unexplained or clinically significant weight loss occurs.

Otezla is a PDE4 inhibitor that may be used to treat plaque psoriasis, psoriatic arthritis, and oral ulcers associated with Behçet’s Disease.

References
  • Otezla (apremilast) Updated 04/2020. Amgen Inc. https://www.drugs.com/pro/otezla.html
  • Reich k, Sobell J, Stevens R, et al. Change in weight with apremilast, an oral phosphodiesterase 4 inhibitor: Pooled analysis of the ESTEEM 1 and ESTEEM 2 trials. Psoriasis and other papulosquamous disorders. 2015:72(5) Suppl 1. DOI:https://doi.org/10.1016/j.jaad.2015.02.920

Related medical questions

Drug information

Related support groups